Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 5, 2017, 5:55 PM EDT for 4 counties in Vermont. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 5:55 PM EDT (21:55 UTC)
- Expired
- Sep 5, 2017, 6:48 PM EDT
- In force
- 53 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Orange County, VT, Rutland County, VT, Washington County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:05 PM EDT | TSTM WND DMG | 3 Ne Braintree, VT | TREE DOWN |
| Sep 5, 6:12 PM EDT | TSTM WND DMG | Brookfield, VT | TREE DOWN ON NORTH RIDGE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WUUS51 KBTV 052155
SVRBTV
VTC017-021-023-027-052300-
/O.NEW.KBTV.SV.W.0068.170905T2155Z-170905T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
555 PM EDT TUE SEP 5 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Orange County in central Vermont...
Northeastern Rutland County in southern Vermont...
Northern Windsor County in southern Vermont...
Southwestern Washington County in central Vermont...
* Until 700 PM EDT
* At 555 PM EDT, severe thunderstorms were located along a line
extending from near Granville to near Gaysville to near Mendon,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Woodstock, Braintree Hill, Bradford, Killington, Thetford Hill
State Park, Pomfret, Thetford, Hartland, Fairlee, Tunbridge,
Sharon, Corinth Corners, Washington, Bridgewater, Hartland Four
Corners, Chelsea, Bethel, Corinth, Randolph and Strafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4361 7286 4380 7278 4394 7282 4403 7274
4406 7285 4409 7286 4408 7204 4408 7203
4399 7212 4397 7211 4396 7210 4395 7212
4392 7212 4386 7219 4381 7218 4377 7220
4369 7231 4360 7234 4357 7238 4350 7239
TIME...MOT...LOC 2155Z 279DEG 29KT 4402 7280 4380 7274 4360 7282
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
800
WWUS51 KBTV 052238
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
638 PM EDT TUE SEP 5 2017
VTC021-023-052247-
/O.CAN.KBTV.SV.W.0068.000000T0000Z-170905T2300Z/
Rutland VT-Washington VT-
638 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTLAND AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4368 7246 4380 7241 4390 7239 4398 7240
4402 7239 4408 7243 4408 7203 4399 7212
4397 7211 4396 7210 4395 7212 4392 7212
4386 7219 4381 7218 4377 7220 4370 7230
4369 7231
TIME...MOT...LOC 2237Z 274DEG 28KT 4404 7229
$$
VTC017-027-052300-
/O.CON.KBTV.SV.W.0068.000000T0000Z-170905T2300Z/
Orange VT-Windsor VT-
638 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN ORANGE AND NORTHEASTERN WINDSOR COUNTIES...
At 637 PM EDT, a severe thunderstorm was located over Corinth, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
West Fairlee, Bradford, Vershire, Corinth Corners, Washington,
Thetford Hill State Park, Thetford Center, Corinth, Strafford,
Norwich, Thetford, Fairlee, Newbury Village, Sharon, Hartford,
Newbury, Pomfret, Chelsea, Topsham and West Fairlee Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 7246 4380 7241 4390 7239 4398 7240
4402 7239 4408 7243 4408 7203 4399 7212
4397 7211 4396 7210 4395 7212 4392 7212
4386 7219 4381 7218 4377 7220 4370 7230
4369 7231
TIME...MOT...LOC 2237Z 274DEG 28KT 4404 7229
HAIL...1.00IN
WIND...60MPH
$$517
WWUS51 KBTV 052248
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
648 PM EDT TUE SEP 5 2017
VTC017-027-052258-
/O.CAN.KBTV.SV.W.0068.000000T0000Z-170905T2300Z/
Orange VT-Windsor VT-
648 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN WINDSOR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4368 7246 4380 7241 4390 7239 4398 7240
4402 7239 4408 7243 4408 7203 4399 7212
4397 7211 4396 7210 4395 7212 4392 7212
4386 7219 4381 7218 4377 7220 4370 7230
4369 7231
TIME...MOT...LOC 2246Z 279DEG 29KT 4403 7216
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:14 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 5, 4:14 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Burlington VT 414 PM EDT Tue Sep 5 2017 .SYNOPSIS... Showers will taper off overnight from west to east...but return again on Wednesday...especially across Vermont. Very slow moving upper level trough will keep mention of showers for the North country all the way through Friday night. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 400 PM EDT Tuesday...Showers with embedded thunderstorms currently pushing across our forecast area, right along a surface cold front which is roughly draped across our CWA. As front continues to sink Southeastward overnight, shower activity will go along with it. There continues to be a risk for thunderstorms with heavy rain, gusty wind, and small hail across Southeastern Vermont in an area south and east of a Montpelier to Rutland line. Instability is pretty limited though, and activity will die down as sunset approaches. Lots of clouds and moisture remain in place overnight as precipitation comes to an end. Have patchy fog mentioned in the forecast, and this will especially be expected in areas that had plenty of rainfall today. Mesoscale models show another wave of moisture move across the area from 3-10 am, especially across our Vermont counties. Upper level trough will approach our forecast area for Wednesday and Wednesday night and region will remain under it's influence through much of the week. Departing cold front will also remain draped just to our East and will remain focus for shower activity. Looks like a cool wet unsettled period. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 330 PM EDT Tuesday...Cold front looks to be shifted to east of the CWA Thursday morning. Though, the upper trough over the Great Lakes will still send waves of energy into the area throughout the day, enhancing the chance of scattered showers throughout the daylight hours. Right now, the QPF doesn't look to be very significant, only 0.10" or less for the southern counties to 0.25" across the northern counties. Thursday highs will be in the upper 60s with overnight lows in the upper 40s to lower 50s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 345 PM EDT Tuesday...The upper trough remains over the region Friday, to start the long term. Showers continue to remain diurnally driven, with isolated showers mainly during the late morning to afternoon hours. As the previous shift has noted, the cold nature of the upper trough with 500mb temps falling below -20C and modeled soundings showing some weak elevated instability even support the possibility of some graupel on Friday as well. Things become drier and much quieter over the weekend as the trough shift east and is replaced by upper level ridging and surface high pressure. Temperatures look to warm into next week back towards seasonal normals. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Scattered showers over the area with MVFR/VFR ceilings continue through 03z. May have some lower ceilings and visibilities after about 06z with very wet low levels and weak flow. Mesoscale models show another wave of showers move across our forecast area after about 08z, and have mentioned vcsh at this time due to uncertainty with where these showers will develop. Expect more showers across the area tomorrow, especially our Vermont terminals. Outlook... Wednesday Night: VFR. Chance SHRA. Thursday: VFR/MVFR. Likely SHRA. Thursday Night: VFR. Slight Chance SHRA. Friday: VFR. Chance SHRA. Friday Night: VFR. Chance SHRA. Saturday: VFR. Slight Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Neiles SHORT TERM...Verasamy LONG TERM...Verasamy AVIATION...Neiles
Hazardous weather outlook, Sep 5, 5:08 AM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 508 AM EDT Tue Sep 5 2017 NYZ026>031-034-035-087-VTZ001>009-016>018-060915- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Eastern Franklin-Eastern Chittenden- Eastern Addison- 508 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ010>012-019-060915- Orange-Western Rutland-Windsor-Eastern Rutland- 508 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Vermont and southern Vermont. .DAY ONE...Today and Tonight. The threat for thunderstorms will exist later today across portions of south central Vermont. Areas south and east of a line from Montpelier to Rutland will have the potential to see thunderstorms with gusty winds and small hail. Please keep an eye on the sky later today and if thunder roars...head indoors. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 4:12 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
412 PM EDT TUE SEP 5 2017
NYZ034-035-VTZ008-009-018-052115-
Western Essex-Eastern Essex-Western Addison-Washington-Eastern
Addison-
412 PM EDT TUE SEP 5 2017
...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ESSEX...CENTRAL ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES...
At 411 PM EDT, a developing thunderstorm was located over Crown
Point Center, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Bristol,
Lincoln, New Haven, Granville, Addison, Shoreham, Warren, Ripton,
Crown Point Center, Bridport, Buels Gore, Waltham, Whiting,
Starksboro and Fayston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4380 7351 4396 7362 4423 7296 4417 7295
4422 7292 4400 7277
TIME...MOT...LOC 2011Z 245DEG 24KT 4392 7348Special weather statement, Sep 5, 4:45 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
445 PM EDT TUE SEP 5 2017
VTZ007-008-010-017-052145-
Caledonia-Eastern Chittenden-Washington-Orange-
445 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...
At 444 PM EDT, a strong thunderstorm was located over Waitsfield,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier,
Marshfield Village, Waitsfield, Berlin, Fayston, Groton, Middlesex,
Marshfield, Cabot Village, Barre Town, Northfield Village, Warren,
Ryegate, Cabot and Northfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4421 7208 4407 7287 4407 7292 4416 7293
4416 7295 4417 7296 4424 7297 4447 7220
TIME...MOT...LOC 2044Z 251DEG 27KT 4418 7283Local storm report, Sep 5, 5:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
543 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL PITTSFORD 43.71N 73.03W
09/05/2017 E0.75 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV1702140
NEILESThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:16 AM EDT | Special Weather Statement | BTV | Addison | 59 min |
| Sep 5, 4:12 PM EDT | Special Weather Statement | BTV | Addison | 63 min |
| Sep 5, 4:45 PM EDT | Special Weather Statement | BTV | Washington | 60 min |
| Sep 5, 5:08 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Windsor | 52 min |
| Sep 5, 6:24 PM EDT | Special Weather Statement | BTV | Caledonia | 66 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.